Kansas, 2018

Hail in Kansas, May 14, 2018

May 14, 2018 · NWS TOP · 31 events in 9 counties and zones

Scattered supercell thunderstorms produced several reports of large hail across the Topeka CWA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered supercell thunderstorms produced several reports of large hail across the Topeka CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 14, 1:40 PM CST, 10 minutes earlier.

Area forecast discussion, May 14, 1:40 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
240 PM CDT Mon May 14 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 240 PM CDT Mon May 14 2018

A complex severe weather threat exists for this afternoon and
evening across portions of east central Kansas with hail and wind
the main threat.

An elevated line of convection rolled across portions of north
central and northeastern Kansas this morning and gradually waned as
the morning wore on. This line appears to have been tied to weak
ribbon of H800 theta-e advection, but most 06/12Z guidance failed to
resolve this feature. The outflow from this line was located along a
line from Jefferson to Morris County with the main synoptic
boundary located about 20-30 miles to the SE. However, return flow
was starting to set in along the western periphery of the
boundaries and the CU field was starting to lift back northward.
This trend is expected for at least the next several hours as the
surface low in Oklahoma lifts slightly northward.

Shallow warm sector convection festered over the SE portions of the
CWA around midday with deeper cells developing along a pre-frontal
boundary visible in satellite imagery from Greenwood to Miami
counties. The lack of surface CINH with 2000-3000 J/kg of MLCAPE
will result in numerous convective updrafts generating along the
multitude of boundaries located across the area and on residual
outflow boundaries produced by earlier convection. However, the lack
of strong convergence and weak CINH, combined with only marginal
deep shear and backed mid-level winds, will result in a complex
initial storm mode with a mixture of discrete and multi-cell
clusters possible at first, growing upscale into line segments. Low-
level southerly inflow winds are progged to be weak with speeds of
only 5 to 10 kts, but there is enough SRH in the lower profiles of
the atmosphere to warrant a non-zero tornado risk, especially near
the surface boundary.

Multiple rounds of both surface-based and--further north and/or
later in the event--elevated storms are expected throughout the
afternoon, evening, and overnight hours. PWATs in the 1-1.5 inch
range coupled with weak flow and storm motions parallel to the lines
of forcing may result in a heavy rain potential for any training
storms. Antecedent conditions this area are dry, but it would not
take long for an efficient storm to produce flooding concerns.

The convection will gradually lessen in intensity and coverage
overnight as the upper level wave lifts northward and shortwave
ridging builds in. The position of the surface boundary on Tuesday
will depend on convective trends this afternoon and tonight, but it
looks to be positioned over far SE Kansas by peak heating on
Tuesday. The lack of a significant thermal gradient across the
boundary means that storms may have the potential to be surface-
based again on Tuesday well behind the boundary, though the lack
of a strong forcing mechanism and backed wind fields would only
support a marginal wind and hail threat at best.

.LONG TERM...(Tuesday night through Monday)
Issued at 240 PM CDT Mon May 14 2018

Multiple, ill-timed chances for showers and storms will continue for
the rest of the week with temperatures still remaining above average.

A rex block will be present over the western U.S. at the start of
the period and then break down by Friday. However, the region will
be under split flow through the weekend. The aforementioned surface
boundary will wash out over the Ozarks and Ohio River Valley
Wednesday morning with broad zonal surface ridging extending from
the Great Lakes to the Upper Mississippi River Valley. Return flow
will start working back into Kansas midday Wednesday and once again
present the chance for showers and storms along this area of broad
convergence during peak heating. The interface between this return
flow and surface ridge oscillates over the area Wed night into Thu,
with return flow become more established over NE Kansas by Thu
afternoon.

Multiple, poorly-timed, H500 PV lobes eject from a quasi-stationary
low over the SW U.S. on Thu and Fri and will keep the chance of
storms in the forecast. It will not be until Friday night into
Saturday that the pattern becomes more progressive. Nevertheless,
given the complex nature of this setup, the timing and associated
details of any convective complex will likely not be known until a
day or so before the event and hinge on the evolution of the
previous day's convection.

Highs midweek will remain in the 80s and gradually rise into the
upper 80s to near 90 as the return flow strengthens. The next
chance of cooler weather will not arrive until late in the weekend
as the synoptic pattern breaks down.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 240 PM CDT Mon May 14 2018

Showers and storms are expected this afternoon and evening,
primarily along and south of a CNK to STJ line. These storms may
result in localized restrictions. Lower MVFR ceilings may work in
later tonight from the NW and gradually lift on Tuesday morning.
Variable winds of 5 to 10 kts today will veer to the NW by this
evening as a front moves through.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Skow
Hazardous weather outlook, May 14, 1:48 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
248 PM CDT Mon May 14 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-152000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
248 PM CDT Mon May 14 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are possible late this afternoon and evening across
much of the outlook area, with the best chance for severe storms
along and south of Interstate 70. Large hail, damaging winds, and
locally heavy rainfall will be the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

In the hours before

Special weather statement, May 14, 12:48 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
148 PM CDT MON MAY 14 2018

KSZ054-058-141915-
Coffey-Lyon-
148 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR COFFEY AND SOUTHEASTERN LYON
COUNTIES UNTIL 215 PM CDT...

At 147 PM CDT, Doppler radar was tracking multiple strong
thunderstorms near Madison, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Burlington, New Strawn, Gridley, Le Roy and John Redmond Reservoir.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.

LAT...LON 3817 9596 3817 9614 3818 9614 3837 9571
      3806 9552 3804 9552 3804 9596
TIME...MOT...LOC 1847Z 251DEG 18KT 3812 9607

27
Special weather statement, May 14, 1:45 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
245 PM CDT MON MAY 14 2018

KSZ036-037-142030-
Geary-Morris-
245 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY AND
NORTHWESTERN MORRIS COUNTIES UNTIL 330 PM CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Woodbine, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dwight.

This includes Interstate 70 between mile markers 305 and 306.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.

LAT...LON 3882 9689 3887 9689 3887 9693 3888 9693
      3907 9671 3907 9668 3887 9650 3885 9650
      3881 9688
TIME...MOT...LOC 1945Z 235DEG 18KT 3885 9686

Baerg

The radar

The Topeka radar (KTWX), 53 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

31 hail. Local standard time, as filed.

Hail, Geary

When
May 14, 1:50 PM CST to 1:51 PM CST
Where
Geary County, 1.61 mi W of Olson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.880, -96.830

Hail, Geary

When
May 14, 2:05 PM CST to 2:06 PM CST
Where
Geary County, 1.61 mi W of Olson
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.880, -96.830

Nickel to golf ball size hail reported.

Hail, Coffey

When
May 14, 2:20 PM CST to 2:21 PM CST
Where
Coffey County, Le Roy
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.080, -95.630

Hail, Coffey

When
May 14, 2:24 PM CST to 2:25 PM CST
Where
Coffey County, 3.81 mi E of Le Roy
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.080, -95.560

Hail, Wabaunsee

When
May 14, 3:39 PM CST to 3:40 PM CST
Where
Wabaunsee County, 4.77 mi WSW of Keene
Measured
1 in hail
Reported by
Public
Coordinates
38.920, -96.110

Location based on radar data.

Hail, Lyon

When
May 14, 4:03 PM CST to 4:04 PM CST
Where
Lyon County, 8.54 mi SW of Olpe
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.190, -96.290

Mostly quarter-size hail with few half-dollar-size stones.

Hail, Osage

When
May 14, 4:16 PM CST to 4:17 PM CST
Where
Osage County, 0.54 mi W of Scranton
Measured
1 in hail
Reported by
Public
Coordinates
38.780, -95.740

Hail, Osage

When
May 14, 4:16 PM CST to 4:17 PM CST
Where
Osage County, Scranton
Measured
1.5 in hail
Reported by
Public
Coordinates
38.780, -95.730

Hail, Osage

When
May 14, 4:21 PM CST to 4:22 PM CST
Where
Osage County, 3.45 mi N of Scranton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.830, -95.730

Hail, Osage

When
May 14, 4:25 PM CST to 4:26 PM CST
Where
Osage County, 2.26 mi ENE of Scranton
Measured
1.25 in hail
Reported by
Public
Coordinates
38.790, -95.690

Hail, Coffey

When
May 14, 4:48 PM CST to 4:49 PM CST
Where
Coffey County, 7.03 mi SW of Strawn
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.190, -95.950

Hail, Coffey

When
May 14, 4:51 PM CST to 4:52 PM CST
Where
Coffey County, 6.15 mi SW of Strawn
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.200, -95.940

Hail, Jackson

When
May 14, 4:57 PM CST to 4:58 PM CST
Where
Jackson County, 5.09 mi WNW of Mayetta
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.370, -95.810

Quarter to golf ball size hail reported.

Hail, Lyon

When
May 14, 4:58 PM CST to 4:59 PM CST
Where
Lyon County, 0.69 mi N of Emporia
Measured
1 in hail
Reported by
Public
Coordinates
38.410, -96.180

Report received via social media.

Hail, Lyon

When
May 14, 5:07 PM CST to 5:08 PM CST
Where
Lyon County, 3.04 mi ENE of Emporia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.420, -96.130

Hail, Lyon

When
May 14, 5:19 PM CST to 5:20 PM CST
Where
Lyon County, 3.24 mi W of Reading
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.520, -96.010

Hail, Morris

When
May 14, 5:26 PM CST to 5:27 PM CST
Where
Morris County, 1.38 mi N of Helmick
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.640, -96.600

Hail, Lyon

When
May 14, 5:27 PM CST to 5:28 PM CST
Where
Lyon County, 0.54 mi W of Reading
Measured
2 in hail
Reported by
Public
Coordinates
38.520, -95.960

Delayed report via KVOE radio.

Hail, Lyon

When
May 14, 5:49 PM CST to 5:50 PM CST
Where
Lyon County, 4.84 mi N of Emporia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.470, -96.180

Hail, Lyon

When
May 14, 5:55 PM CST to 5:56 PM CST
Where
Lyon County, 4.15 mi N of Emporia
Measured
1.25 in hail
Reported by
Public
Coordinates
38.460, -96.180

Hail, Morris

When
May 14, 6:12 PM CST to 6:13 PM CST
Where
Morris County, 0.54 mi W of Council Grove
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.650, -96.490

Hail, Morris

When
May 14, 6:17 PM CST to 6:18 PM CST
Where
Morris County, 2.78 mi ENE of Council Grove Res
Measured
2.5 in hail
Reported by
Public
Coordinates
38.690, -96.470

Hail size estimated based on a picture on social media.

Hail, Wabaunsee

When
May 14, 6:30 PM CST to 6:31 PM CST
Where
Wabaunsee County, 2.15 mi E of Hessdale
Measured
2.5 in hail
Reported by
Public
Coordinates
38.920, -96.160

Hail, Morris

When
May 14, 6:30 PM CST to 6:31 PM CST
Where
Morris County, 6.8 mi NE of Council Grove Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.740, -96.420

Hail, Shawnee

When
May 14, 7:17 PM CST to 7:18 PM CST
Where
Shawnee County, 5.53 mi SSW of Menoken
Measured
1 in hail
Reported by
Public
Coordinates
39.010, -95.800

Hail, Shawnee

When
May 14, 7:24 PM CST to 7:25 PM CST
Where
Shawnee County, 1.75 mi WNW of Topeka
Measured
1.75 in hail
Reported by
Public
Coordinates
39.060, -95.710

Report received via social media with picture near 6th and Macvicar.

Hail, Shawnee

When
May 14, 7:26 PM CST to 7:27 PM CST
Where
Shawnee County, 4.15 mi N of Topeka
Measured
1 in hail
Reported by
Public
Coordinates
39.110, -95.680

Hail, Pottawatomie

When
May 14, 7:27 PM CST to 7:28 PM CST
Where
Pottawatomie County, 0.54 mi E of Wamego
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.200, -96.310

Hail, Pottawatomie

When
May 14, 7:30 PM CST to 7:31 PM CST
Where
Pottawatomie County, 0.54 mi E of Wamego
Measured
1 in hail
Reported by
Public
Coordinates
39.200, -96.310

Hail, Pottawatomie

When
May 14, 7:45 PM CST to 7:46 PM CST
Where
Pottawatomie County, 0.54 mi W of Belvue
Measured
0.88 in hail
Reported by
Public
Coordinates
39.220, -96.180

Hail, Pottawatomie

When
May 14, 7:54 PM CST to 7:55 PM CST
Where
Pottawatomie County, 3.38 mi NE of Belvue
Measured
1 in hail
Reported by
Public
Coordinates
39.250, -96.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760294, 760295, 760297, 760299, 760300, 760303, 760304, 760306, 760307, 760308, 760311, 760312, 760314, 760316, 760317, 760318, 760326, 760327, 760328, 760333, 760334, 760335, 760336, 760337, 760340, 760341, 760343, 760344, 760345, 760346, 760347.